Kansas, 2019

Flash Flooding and Damaging Wind in Kansas, August 7 to 8, 2019

August 7 to 8, 2019 · NWS GLD · 6 events in 3 counties and zones

A severe thunderstorm produced a wind gust of 59 mph at the Goodland airport. Repeated thunderstorms with heavy rain produced localized flash flooding in northwest Kansas late on the night of the 7th and into the early morning hours of the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A severe thunderstorm produced a wind gust of 59 mph at the Goodland airport. Repeated thunderstorms with heavy rain produced localized flash flooding in northwest Kansas late on the night of the 7th and into the early morning hours of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 7, 9:57 PM MST, 30 minutes earlier.

Area forecast discussion, Aug 7, 9:57 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1057 PM MDT Wed Aug 7 2019

.SHORT TERM (Tonight-Friday)...
Issued at 235 PM MDT Wed Aug 7 2019

Tonight: A line of thunderstorms is expected to develop over the
Rocky Mountains and propagate over the region during the late
evening hours tonight. East to southeasterly winds with magnitudes
around 20 mph have been observed over Oakley, Goodland, and
Oberlin, advecting low level moisture from eastern Kansas. The
more moist areas, CAPE values are around, depending on the model
used, 1500 J/kg to 3000 J/kg. All of which are producing strong
thunderstorms developing beginning around midnight tonight. The
main impact of the storm will be excessive rainfall amounts
greater than 1.0", hail stones up to the size golf balls, and wind
gusts around 70 mph possible. The exact track of where the main
cell develops is still uncertain, but at this point in time, it
appears that the storm will track over the Nebraska counties, Yuma
County in Colorado, and Cheyenne, Rawlins, Decatur, and Norton
Counties in Kansas. If the storms tracks either north or south the
tight moisture gradient will shift in its respective direction.
After the storms propagate further east, left over low level
moisture and northeasterly upslope flow will form low stratus and
the potential for fog over the western portions of the area during
the early morning hours. Expect low temperatures across the
region to span the mid to upper 60s.

Tomorrow: Substantially cooler air is anticipated tomorrow and
the low level moisture produced by the overnight MCS will
stabilize the atmosphere. Cloudy conditions and scattered showers
are still anticipated due to storm development to the west, but
convection will be limited over the region. CAPE values are
anticipated to be around 500-1000 J/kg, but there isn't much of a
lifting mechanism that will reach the more unstable air.

Friday: Friday morning, some dense fog is possible over the
majority of the region as the 900-800 hPa layer is fully
saturated. Fog should dissipate by the early afternoon hours.
Upper level ridge remains over the south-central US, which will
enable a shortwave trough to develop over the region, bringing the
potential for scattered thunderstorms during the evening hours.

PUB-Backup ~Skelly~

.LONG TERM (Saturday-Wednesday)...
Issued at 235 PM MDT Wed Aug 7 2019

The upper level ridge will remain relatively stationary over
Texas throughout the long term forecast. A low pressure center
located off of the coast of the Pacific Northwest will keep
ejecting shortwave troughs daily over the region. What this means
is a daily chance at showers and thunderstorms. The exact timing
will depend on when the shortwave arrives, but nevertheless,
scattered to numerous storms are anticipated. Saturday afternoon a
stronger shortwave is resolved to develop over the region, which
may spark a stronger complex of storms.

On Monday afternoon the previously mentioned Pacific based storm
is being resolved by both the ECMWF and GFS to propagate around
the upper level ridge. The low pressure center will form a cold
front that is forecast to travel over the region, creating another
day of severe weather. All in all, the extended forecast period
is active, with daily chances of showers and thunderstorms, some
severe.

Temperatures will fluctuate between the mid to upper 80s and the
low 90s during this forecast period. It'll be dependent on how
strong the shortwaves are that develop over the region. Overnight
lows will range from the low to upper 60s.

PUB-Backup ~Skelly~

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1055 PM MDT Wed Aug 7 2019

Thunderstorms will affect the GLD terminal late this evening into
tonight, primarily between 04-08Z. Thunderstorms cannot be ruled
out at the MCK terminal between 07-11Z, however, confidence is too
low to warrant explicit mention at this time. Gusty/erratic winds
can be expected in vicinity of any thunderstorms.

VFR conditions and easterly winds at 7-12 knots will otherwise
prevail at both terminals. Isolated thunderstorms cannot be ruled
out at the GLD terminal near the end of the TAF period (00-06Z
Fri).

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

AVIATION...VINCENT
Hazardous weather outlook, Aug 7, 9:34 PM MST, 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
1034 PM MDT Wed Aug 7 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-090445-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1034 PM MDT Wed Aug 7 2019 /1134 PM CDT Wed Aug 7 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Scattered thunderstorms will progress eastward from Colorado into
western Kansas overnight. Although severe weather is not
anticipated, a few storms may be capable of producing dime to penny
size hail. Locally heavy rainfall may result in hazardous travel
conditions, particularly along Interstate 70 from Burlington east to
Oakley.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Late afternoon and evening thunderstorms will remain possible each
day through the upcoming weekend. Isolated severe storms will be
possible, however, predictability remains well below average.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Vincent

In the hours before

Special weather statement, Aug 7, 8:47 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
947 PM MDT Wed Aug 7 2019

COZ091-080430-
Kit Carson County CO-
947 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIT CARSON COUNTY UNTIL
1030 PM MDT...

At 947 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Seibert, moving southeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Stratton, Seibert and Vona.

This includes Interstate 70 in Colorado between mile markers 402 and
426.

LAT...LON 3938 10301 3950 10279 3927 10245 3905 10283
TIME...MOT...LOC 0347Z 325DEG 12KT 3938 10286

Vincent
Special weather statement, Aug 7, 9:04 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
1004 PM MDT Wed Aug 7 2019

COZ091-080445-
Kit Carson County CO-
1004 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
1045 PM MDT...

At 1004 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stratton, moving east at 15 mph.

Nickel size hail and wind gusts up to 55 mph will be possible with
this storm.

Locations impacted include...
Burlington, Stratton, Bethune and Vona.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 410 and 436.
 Highway 385 between mile markers 193 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3928 10279 3947 10269 3945 10222 3908 10239
TIME...MOT...LOC 0404Z 288DEG 11KT 3934 10264

Vincent
Special weather statement, Aug 7, 9:07 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
1007 PM MDT Wed Aug 7 2019

COZ091-KSZ013-027-080445-
Kit Carson County CO-Wallace KS-Sherman KS-
1007 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON...
NORTHWESTERN WALLACE AND SOUTHWESTERN SHERMAN COUNTIES UNTIL 1045 PM
MDT...

At 1007 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Kanorado, moving northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Goodland, Kanorado and Ruleton.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 24.
 Interstate 70 in Colorado between mile markers 446 and 450.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3922 10223 3957 10188 3927 10153 3901 10201
TIME...MOT...LOC 0407Z 227DEG 16KT 3919 10208

Vincent
Special weather statement, Aug 7, 9:49 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
1049 PM MDT Wed Aug 7 2019

KSZ001-013-080530-
Sherman KS-Cheyenne KS-
1049 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE AND
NORTHERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 1130 PM
MDT/1230 AM CDT/...

At 1049 PM MDT/1149 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles northwest of Ruleton, moving northeast at 20
mph.

Penny size hail and wind gusts up to 55 mph will be possible with
this storm.

Locations impacted include...
St. Francis and Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3954 10139 3937 10189 3938 10198 3946 10205
      3958 10205 3977 10193 3989 10186
TIME...MOT...LOC 0449Z 228DEG 18KT 3948 10196

Vincent
Special weather statement, Aug 7, 9:55 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
1055 PM MDT Wed Aug 7 2019

COZ091-080545-
Kit Carson County CO-
1055 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON COUNTY
UNTIL 1145 PM MDT...

At 1055 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Burlington, moving northeast at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Burlington.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 430 and 450.
 Highway 385 between mile markers 173 and 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3957 10206 3910 10205 3909 10244 3926 10246
TIME...MOT...LOC 0455Z 230DEG 13KT 3924 10232

Vincent
Special weather statement, Aug 7, 10:18 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
1118 PM MDT Wed Aug 7 2019

KSZ013-080545-
Sherman KS-
1118 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERMAN COUNTY UNTIL
1145 PM MDT...

At 1117 PM MDT, Doppler radar was tracking a strong thunderstorm near
Goodland, moving east at 20 mph.

Wind gusts up to 55 mph will be possible with this storm.

Locations impacted include...
Goodland and Edson.

This includes Interstate 70 in Kansas between mile markers 13 and 33.

LAT...LON 3928 10182 3946 10183 3952 10144 3925 10143
TIME...MOT...LOC 0517Z 267DEG 15KT 3938 10173

Vincent

The radar

The Goodland radar (KGLD), 1 km away, was scanning. The volume nearest the first event began at 05:24 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
August 7, 10:27 PM MST
Where
Sherman County, 0.43 mi ESE of Goodland Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.367, -101.693

Flash Flood, Sherman

When
August 7, 11:08 PM MST
Where
Sherman County, 1.16 mi E of Goodland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.351, -101.698

Local law enforcement reported that many of the roads in Goodland were flooded. At least knee-deep water was observed running over the intersection of 8th St and Eustis Ave on the east side of Goodland.

Flash Flood, Thomas

When
August 8, 12:45 AM CST
Where
Thomas County, 0.67 mi NNW of Colby to 0.65 mi NNW of Colby
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.409, -101.055

Local law enforcement reported that portions of KS Highway 25 just north of Colby were flooded due to heavy rain.

Flash Flood, Thomas

When
August 8, 12:46 AM CST
Where
Thomas County, 0.48 mi SSE of Brewster to 0.47 mi SSE of Brewster
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.363, -101.377

Local law enforcement reported that several of the streets in Brewster were flooded.

Flash Flood, Thomas

When
August 8, 1:55 AM CST
Where
Thomas County, 0.6 mi ESE of Rexford to 0.61 mi ESE of Rexford
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.467, -100.739

Local law enforcement reported that roads were partially flooded in Rexford.

Flash Flood, Graham

When
August 8, 2:06 AM CST
Where
Graham County, 0.42 mi SSE of Hill City to 0.44 mi SSE of Hill City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.365, -99.846

Dispatch reported that the area around the intersection of US Highways 24 and 283 was flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837829, 867406, 867407, 867408, 867409, 867405.